By Topic

Automatic Control, IEEE Transactions on

Issue 5 • Date May 2005

Filter Results

Displaying Results 1 - 25 of 35
  • Table of contents

    Publication Year: 2005 , Page(s): c1 - c4
    Save to Project icon | Request Permissions | PDF file iconPDF (41 KB)  
    Freely Available from IEEE
  • IEEE Transactions on Automatic Control publication information

    Publication Year: 2005 , Page(s): c2
    Save to Project icon | Request Permissions | PDF file iconPDF (35 KB)  
    Freely Available from IEEE
  • Scanning the issue

    Publication Year: 2005 , Page(s): 545
    Save to Project icon | Request Permissions | PDF file iconPDF (32 KB) |  | HTML iconHTML  
    Freely Available from IEEE
  • Model predictive control: for want of a local control Lyapunov function, all is not lost

    Publication Year: 2005 , Page(s): 546 - 558
    Cited by:  Papers (44)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (608 KB) |  | HTML iconHTML  

    We present stability results for unconstrained discrete-time nonlinear systems controlled using finite-horizon model predictive control (MPC) algorithms that do not require the terminal cost to be a local control Lyapunov function. The two key assumptions we make are that the value function is bounded by a K function of a state measure related to the distance of the state to the ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Nonlinear control of mechanical systems with an unactuated cyclic variable

    Publication Year: 2005 , Page(s): 559 - 576
    Cited by:  Papers (67)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (816 KB) |  | HTML iconHTML  

    Numerous robotic tasks associated with underactuation have been studied in the literature. For a large number of these in the plane, the mechanical models have a cyclic variable, the cyclic variable is unactuated, and all shape variables are independently actuated. This paper formulates and solves two control problems for this class of models. If the generalized momentum conjugate to the cyclic va... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Least mean square algorithms with Markov regime-switching limit

    Publication Year: 2005 , Page(s): 577 - 593
    Cited by:  Papers (17)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (544 KB) |  | HTML iconHTML  

    We analyze the tracking performance of the least mean square (LMS) algorithm for adaptively estimating a time varying parameter that evolves according to a finite state Markov chain. We assume the Markov chain jumps infrequently between the finite states at the same rate of change as the LMS algorithm. We derive mean square estimation error bounds for the tracking error of the LMS algorithm using ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Asymptotics of search strategies over a sensor network

    Publication Year: 2005 , Page(s): 594 - 606
    Cited by:  Papers (6)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (392 KB) |  | HTML iconHTML  

    We consider the problem of a user searching for information over a sensor network, where the user does not have prior knowledge of the location of the information. We consider three information search strategies: i) a source-only search, where the source (user) tries to locate the destination by initiating search which propagates as a continuous time random walk (Brownian motion); ii) a source and... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Model structure simplification of Nonlinear Systems via immersion

    Publication Year: 2005 , Page(s): 607 - 618
    Cited by:  Papers (14)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (392 KB) |  | HTML iconHTML  

    This paper concerns the simplification of model structures of nonlinear systems while preserving their input-output maps. The basic technique is an immersion of a system, which is a mapping of the initial state from the original system to another system of an identical input-output map. The necessary and sufficient conditions are presented for the immersibility of a given system into a state-space... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Robust output feedback stabilization of uncertain nonlinear systems with uncontrollable and unobservable linearization

    Publication Year: 2005 , Page(s): 619 - 630
    Cited by:  Papers (24)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (408 KB) |  | HTML iconHTML  

    This paper investigates the problem of robust output feedback stabilization for a family of uncertain nonlinear systems with uncontrollable/unobservable linearization. To achieve global robust stabilization via smooth output feedback, we introduce a rescaling transformation with an appropriate dilation, which turns out to be very effective in dealing with uncertainty of the system. Using this resc... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Semilinear Duhem model for rate-independent and rate-dependent hysteresis

    Publication Year: 2005 , Page(s): 631 - 645
    Cited by:  Papers (72)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (752 KB) |  | HTML iconHTML  

    The classical Duhem model provides a finite-dimensional differential model of hysteresis. In this paper, we consider rate-independent and rate-dependent semilinear Duhem models with provable properties. The vector field is given by the product of a function of the input rate and linear dynamics. If the input rate function is positively homogeneous, then the resulting input-output map of the model ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Markov decision Processes with fractional costs

    Publication Year: 2005 , Page(s): 646 - 650
    Cited by:  Papers (6)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (240 KB) |  | HTML iconHTML  

    Certain methods for constructing embedded Markov decision processes (MDPs) lead to performance measures that are the ratio of two long-run averages. For such MDPs with finite state and action spaces and under an ergodicity assumption, this note presents algorithms for computing optimal policies based on policy iterations, linear programming, value iterations and Q-learning. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stabilizing a linear system with Saturation Through optimal control

    Publication Year: 2005 , Page(s): 650 - 655
    Cited by:  Papers (7)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (248 KB) |  | HTML iconHTML  

    We construct a continuous feedback for a saturated system x(t)=Ax(t)+Bσ(u(t)). The feedback renders the system asymptotically stable on the whole set of states that can be driven to 0 with an open-loop control. The trajectories of the resulting closed-loop system are optimal for an auxiliary optimal control problem with a convex cost and linear dynamics. The value function for the auxiliary ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Consensus seeking in multiagent systems under dynamically changing interaction topologies

    Publication Year: 2005 , Page(s): 655 - 661
    Cited by:  Papers (1174)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (272 KB) |  | HTML iconHTML  

    This note considers the problem of information consensus among multiple agents in the presence of limited and unreliable information exchange with dynamically changing interaction topologies. Both discrete and continuous update schemes are proposed for information consensus. This note shows that information consensus under dynamically changing interaction topologies can be achieved asymptotically ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stabilization of switched linear systems

    Publication Year: 2005 , Page(s): 661 - 666
    Cited by:  Papers (114)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (264 KB) |  | HTML iconHTML  

    In this note, we study the stabilization problem of systems that switch among a finite set of controllable linear systems with arbitrary switching frequency. For both cases of known and unknown switching functions, feedback laws are designed to achieve exponential stability. For the later case, a method combining on-line adaptive estimation and feedback stabilization is developed in the controller... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Exponential estimates for neutral time-delay systems: an LMI approach

    Publication Year: 2005 , Page(s): 666 - 670
    Cited by:  Papers (27)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (208 KB) |  | HTML iconHTML  

    Exponential estimates and sufficient conditions for the exponential stability of linear neutral time delay systems are given. The estimates are obtained for the case of known parameters as well as the uncertain case, including uncertainties in the difference term. The proof is based on Lyapunov-Krasovskii functionals, and the conditions are expressed in terms of linear matrix inequalities (LMIs). View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Generalization of Cayley-Hamilton theorem for n-D polynomial matrices

    Publication Year: 2005 , Page(s): 671 - 674
    Cited by:  Papers (1)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (160 KB) |  | HTML iconHTML  

    The Cayley-Hamilton theorem is extended to real polynomial matrices in n variables. The known extensions of the classical Cayley-Hamilton theorem are particular cases of the proposed extension. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the stability of receding horizon control with a general terminal cost

    Publication Year: 2005 , Page(s): 674 - 678
    Cited by:  Papers (28)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (216 KB) |  | HTML iconHTML  

    We study the stability and region of attraction properties of a family of receding horizon schemes for nonlinear systems. Using Dini's theorem on the uniform convergence of functions, we show that there is always a finite horizon for which the corresponding receding horizon scheme is stabilizing without the use of a terminal cost or terminal constraints. After showing that optimal infinite horizon... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Analysis of the energy-based control for swinging up two pendulums

    Publication Year: 2005 , Page(s): 679 - 684
    Cited by:  Papers (14)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (264 KB) |  | HTML iconHTML  

    This note studies the energy-based control for swinging up two pendulums on a cart and it presents an original analysis of the convergence of the energy and the motion of the two pendulums. For the two pendulums with the different natural frequencies, irrespective of initial state of the two pendulums, it is shown that the energy of each pendulum converges to either of two values, and the motion o... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal filtering for linear state delay systems

    Publication Year: 2005 , Page(s): 684 - 690
    Cited by:  Papers (30)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (256 KB) |  | HTML iconHTML  

    In this note, the optimal filtering problem for linear systems with state delay over linear observations is treated proceeding from the general expression for the stochastic Ito differential of the optimal estimate and the error variance. As a result, the optimal estimate equation similar to the traditional Kalman-Bucy one is derived; however, it is impossible to obtain a system of the filtering e... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stabilizability and positiveness of solutions of the jump linear quadratic problem and the coupled algebraic Riccati equation

    Publication Year: 2005 , Page(s): 691 - 695
    Cited by:  Papers (7)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (256 KB) |  | HTML iconHTML  

    This note addresses the jump linear quadratic problem of Markov jump linear systems and the associated algebraic Riccati equation. Necessary and sufficient conditions for stability of the optimal control and positiveness of Riccati solutions are developed. We show that the concept of weak detectability is not only a sufficient condition for the finiteness of cost functional to imply stability of t... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A basic formula for online policy gradient algorithms

    Publication Year: 2005 , Page(s): 696 - 699
    Cited by:  Papers (10)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (184 KB) |  | HTML iconHTML  

    This note presents a (new) basic formula for sample-path-based estimates for performance gradients for Markov systems (called policy gradients in reinforcement learning literature). With this basic formula, many policy-gradient algorithms, including those that have previously appeared in the literature, can be easily developed. The formula follows naturally from a sensitivity equation in perturbat... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A min-plus derivation of the fundamental car-traffic law

    Publication Year: 2005 , Page(s): 699 - 705
    Cited by:  Papers (4)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (360 KB) |  | HTML iconHTML  

    We give deterministic and stochastic models of the traffic on a circular road without overtaking. From this model the mean speed is derived as an eigenvalue of the min-plus matrix describing the dynamics of the system in the deterministic case and as the Lyapunov exponent of a min-plus stochastic matrix in the stochastic case. The eigenvalue and the Lyapunov exponent are computed explicitly. From ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stabilization of oscillations through backstepping in high-dimensional systems

    Publication Year: 2005 , Page(s): 705 - 710
    Cited by:  Papers (14)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (240 KB) |  | HTML iconHTML  

    This note introduces a method for obtaining stable and robust self-sustained oscillations in a class of single input nonlinear systems of dimension n≥2. The oscillations are associated to a limit cycle that is produced in a second-order subsystem by means of an appropriate feedback law. Then, the controller is extended to the full system by a backstepping procedure. It is shown that the closed-... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Constrained min-max predictive control: modifications of the objective function leading to polynomial complexity

    Publication Year: 2005 , Page(s): 710 - 714
    Cited by:  Papers (19)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (264 KB) |  | HTML iconHTML  

    In this note, an efficient way of implementing a constrained min-max predictive controller is presented. The new approach modifies the objective function in such a way that the resulting min-max problem can be solved in polynomial time. Different modifications are proposed. The main contribution of the note is to provide a robust constrained min-max predictive controller that can be implemented in... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Robust H2 and H filters for uncertain LFT systems

    Publication Year: 2005 , Page(s): 715 - 720
    Cited by:  Papers (22)
    Save to Project icon | Request Permissions | Click to expandAbstract | PDF file iconPDF (272 KB) |  | HTML iconHTML  

    In this note, robust H2 and H filter design problems are considered. The uncertainties, unstructured or structured, are norm bounded and represented by linear fractional transformation (LFT). The main result is that after upper-bounding the objectives, the problems of minimizing the upper bounds are converted to finite dimensional convex optimization problems involving... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame